Hi everyone, I have got myself in a real tizz, Im starting Herceptin tomorrow and I am really scared. Can anyone tell me what I can expect please?
I am on oral Xeloda and Venoralbine which I found ok but after my first dose on my first off week I developed a temperature and shortness of breath so ended up in hospital on antibiotic drip with suspected unknown infection and also came home on anti-depressants as I feel the shortness of breath was more like severe panic attacks.
This was only a few days ago so I am feeling really down and tired so guess thats not helping facing starting another new treatment.
Many thanks for reading Ann B
I am sorry you feel so anxious about starting herceptin. One the first dose they will put it through slower than usual and will monitor you carefully throughout. Usually they keep you in longer (I think for 6hrs). Very occasionally you can have a reaction on the first dose and this is why they are so careful. Most of us have no problems at all. I have been on it now for nearly 7 years and never had a problem or a reaction. Hope it all goes really smoothly for you.
I can understand you feel anxious, but think of this - Herceptin is NOT chemo. So you won’t/shouldn’t have anything like the same side effects. In my case, I was in as an in-patient for my first dose, so I didn’t get to leave till about 11.00pm (I guess they concentrated on the out-patients first, knowing that the in-patients really were a captive audience! But thereafter I’ve had it as an out-patient over an hour and a half and then after a few times over an hour, which I’ve elected to stay on rather than have it over half an hour, which is what some ladies do.
Possible side effects are heart trouble, which is why they give you a heart scan every few months; muscle/joint aches & pains which I must say get me down; I also appear to be slightly allergic to Herceptin as it gives me a constantly drippy nose and also affects my eyes, but since we worked out that antihistamines help (oral and eye drops) I can control these side effects. I think Herceptin can also contribute to general fatigue, which is borne out by those ladies who have Herceptin for primaries and then post saying how much better they feel once their Herceptin stops. For us secondaries ladies, that’s not much help, but the alternative, ie stopping the Herceptin, is just not an option. I’ve been on it now for just over two years. I sit in hospital with someone who’s had it over 100 times (I’ve worked out that’s nearly six years) and I know that there are women on this forum who have been having it for longer than that, Dawnhc being one of them. I really feel that, despite the unpleasant, but minor, side effects, Herceptin really is my BEST FRIEND and i hope to be having it for many years to come.
All the best with your first treatment tomorrow. Please don’t be scared. It’s a wonder drug that we HER2+ ladies are lucky to have.
I have been on Herceptin now for 3 years, and never had any problems with it, in fact, my heart scans have actually improved. It is very very doable, might make you tired, but thats about it really. My hospital gives it over 1 and half hours, although know some on here get it done in under an hour.
The first dose (loading dose) is when the make you stay for about 6 hours, just to ensure you have no reactions.
Try not to worry too much, it is an easy treatment in my opinion, and you can carry on your days as much as you do now.
Thanks so much for your replies and as you said it was doable. No problems at all and told next one will be over 30 mins.
Thanks again for your reassurances they are much appreciated
Cheers Ann B